Michigan, 2006

Rip Current in Michigan, July 4, 2006

July 4, 2006 · NWS IWX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

The toll

Deaths
1
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 4, 1:56 PM EST, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 4, 1:56 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT TUE JUL 4 2006

.SHORT TERM...
BKN LINE OF SHRA/TSRA DVLPG FM DEFIANCE-ROCHESTER ALONG CDFNT THIS
AFTN. SKIES CLEARED JUST AHEAD OF THE FRONT ALLOWING TEMPS TO RISE
INTO THE LOWER 80S WITH LAPS CAPES 2500-3000J/KG. WOLCOTT PROFILER
SUGGESTS 0-6SM SHEAR AROUND 30KT AND PRBLY A LITTLE GREATER THAN
THAT IN LOW LEVEL BACKED FLOW SOUTH OF FRONT. FRONT WILL MOVE SOUTH
ACROSS THE CWA THIS AFTN/EVE ACCOMPANIED BY SCT SHRA/TSRA WITH A
PERIOD OF HEAVY RAIN ALONG IT. GIVEN INSTABILITY AND SHEAR IN
PLACE, SVR STORMS REMAIN A POSSIBILITY. BEHIND THE FRONT HIGH
PRESSURE OVER THE NRN PLAINS WILL RIDGE SE INTO THE WRN GRTLKS
OVERNIGHT ALLOWING SKIES TO GRDLY CLEAR AND CAA WILL ALLOW TEMPS TO
FALL INTO THE COMFORTABLE 50S THROUGHOUT THE CWA. CONSIDERABLY
COOLER H85 TEMPS TOMORROW BUT DRIER AIRMASS/MORE SUNSHINE WILL ALLOW
FOR BETTER MIXING SO HIGH TEMPS SHOULD ONLY BE 5-10F COOLER THAN
TODAY. AN UPPER LEVEL TROF WILL PIVOT S-SE AROUND QUEBEC LOW MOVG
THROUGH THE AREA DURING THE AFTN BUT APPEARS AIRMASS WILL BE TOO DRY
FOR ANYTHING MORE THAN AN ISOLD SHRA OVER NE PORTION OF CWA WHICH
APPEARS TOO SLIM A CHC TO MENTION ATTM.
&&

.LONG TERM...
HIGH PRESSURE OVER THE AREA THROUGH SUNDAY AT LEAST...AND THEN THE
QUESTIONS START FOR NEXT MONDAY AND TUESDAY. THE CENTER OF THE AREA
OF HIGH PRESSURE WILL BE OVER THE CWA FROM ROUGHLY THURSDAY EVENING
THROUGH FRIDAY NIGHT. THEN OVER THE WEEKEND THE CWA BEGINS TO MOVE
ONTO THE BACKSIDE OF THE HIGH AS THE HIGH SLIDES EASTWARD SOME. THIS
WILL CAUSE SOUTHWESTERLY WINDS FOR THE CWA. WITH NO BIG CHANGES TO
THE WEATHER FOR THIS COMING WEEK...HIGH TEMPERATURES WILL NOT VARY
TOO GREATLY. NO MAJOR CHANGES WERE MADE TO THE TEMPERATURES FOR THE
TOMORROW NIGHT TO NEXT TUESDAY TIME FRAME. QUESTIONS...UNCERTAINTY
REMAIN FOR NEXT MONDAY AND TUESDAY. FOR EXAMPLE THE GFS OVER THE
LAST FEW RUNS HAS CHANGED ITS MIND FOR NEXT MONDAY. THE LATEST RUNS
OF THE GFS/DGEX APPEAR TO BE BRINGING IN A FRONTAL BOUNDARY ON
MONDAY BUT TIMING AND STRENGTH QUESTIONS REMAIN ON THIS. MODELS ARE
SHOWING THE FRONTAL BOUNDARY TO NOT BE THAT STRONG AS THE LOW FOR
THIS FRONT IS FAR INTO NORTHERN CANADA. SINCE THESE QUESTIONS AND
NOT TOO STRONG LOOKING AT THE MOMENT WILL LEAVE MONDAY DRY. THE GULF
OF MEXICO IS OPEN FOR THEN...SO THE BEGINNING OF NEXT WEEK WILL HAVE
TO BE WATCHED TO SEE IF MOISTURE AND FORCING/LIFT AS IN A FRONTAL
BOUNDARY COME TOGETHER FOR THEN TO PRODUCE STORMS.
&&

.AVIATION...
CDFNT HAS MOVED SE OF SBN WITH SFC DEWPOINTS NOW FALLING. FEW CU/SC
MAY LINGER FOR NEXT HOUR OR TWO BUT SHOULD MIX OUT EARLY IN THE PD
AS DRIER AIR ADVECTS IN FROM THE NW, WITH JUST SOME CIRRUS REST OF
THE DAY. HIGH PRESSURE RIDGE BUILDING SE INTO THE WRN GRTLKS WILL
RESULT IN LITTLE CLOUDINESS OVERNIGHT BUT SUFFICIENT GRADIENT TO
PREVENT FOG FORMATION. SHOULD BE ENOUGH LOW LEVEL MOISTURE COMBINED
WITH COOLER TEMPS ALOFT ON WED TO RESULT IN SCT CU DVLPG TOWARD END
OF THE PERIOD. SFC OBS INDICATE FRONT HAD MOVED THROUGH ASW AT 16Z
MOVG SE ABOUT 10KT. 88D INDICATING SOME SHRA DVLPG IN VCNTY OF THE
AIRPORT. THIS SHOULD CONT UNTIL FROPA WITH LOW CLOUDS DIMINISHING A
COUPLE HOURS LATER, THEN WX/CLOUDS SIMILAR TO SBN REMAINDER OF THE
PD.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...01
LONG TERM....98
AVIATION...01
Hazardous weather outlook, Jul 4, 4:10 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
510 AM EDT TUE JUL 4 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
410 AM CDT TUE JUL 4 2006 /510 AM EDT TUE JUL 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...ESPECIALLY
OVER NORTHEAST INDIANA...SOUTHERN LOWER MICHIGAN...AND NORTHWEST
OHIO. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE...BUT MAY
CONTAIN LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS
AFTERNOON...MAINLY ALONG AND SOUTH OF A LINE FROM KNOX INDIANA TO
WAUSEON OHIO. A FEW OF THESE STORMS MAY BECOME SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-050915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
510 AM EDT TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

HITCHCOCK

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Berrien

When
July 4, 4:42 PM EST
Where
Berrien forecast zone
Deaths
1 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
LAW ENFORCEMENT

A favorable onshore flow across southeastern Lake Michigan, resulted in waves ranging from 2 to as much as 6 feet at times. This allowed for several occurrances of rip currents along the shores adjacent to Berrien County. While exact figures were not available, officials from Berrien county reported that at least 6 rescues were performed, despite numerous warnings and adivsories. One person, a 43 year old woman, was rescued off of Warren Dunes State Park, subsequently dying several days later. Other swimmers were rescued, treated and released at the beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Berrien2006-07-0943FemaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519088.